[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.204.227.250. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Brief Report
September 2018

Timing of Onset of Adverse Cutaneous Reactions Associated With Programmed Cell Death Protein 1 Inhibitor Therapy

Author Affiliations
  • 1Department of Dermatology, Perelman School of Medicine at the University of Pennsylvania, Philadelphia
  • 2Aesthetic Dermatology, Media, Pennsylvania
  • 3Division of Hematology and Oncology, Department of Medicine, Perelman School of Medicine at the University of Pennsylvania, Philadelphia
JAMA Dermatol. 2018;154(9):1057-1061. doi:10.1001/jamadermatol.2018.1912
Key Points

Question  What is the timing of onset of cutaneous immune-related adverse reactions in patients treated with programmed cell death protein 1 inhibitors?

Findings  In this study of 17 patients with metastatic melanoma or carcinoma and diverse biopsy-proven adverse cutaneous reactions to programmed cell death protein 1 inhibitor treatment, skin disease developed a median of 4.2 months after drug initiation (range, 0.5-38.0 months). In several cases, the cutaneous adverse reactions appeared after the medication was discontinued.

Meaning  Skin reactions associated with use of programmed cell death protein 1 inhibitors may have delayed onset, occurring even after discontinuation of the medication.

Abstract

Importance  An increasing number of cutaneous adverse reactions resulting from use of programmed cell death protein 1 (PD-1) inhibitors have been described, but with relatively little focus to date on the timing of these reactions.

Objective  To determine the timing of cutaneous drug reactions after initiation of PD-1 inhibitor therapy.

Design, Setting, and Participants  This retrospective observational study included patients referred to an academic dermatology clinic by an oncologist from January 1, 2014, through February 28, 2018, with at least 1 skin biopsy specimen of a skin reaction associated with PD-1 inhibitor use. Participants were included if they had a biopsy-proven cutaneous reaction in response to a PD-1 inhibitor used alone or in combination with ipilimumab.

Exposures  All patients included in this study received pembrolizumab, nivolumab, or nivolumab with ipilimumab as immunotherapy for cancer.

Main Outcomes and Measures  The main outcome measure was time to onset of biopsy-proven cutaneous reactions that occurred during or after use of pembrolizumab or nivolumab.

Results  A total of 17 patients (12 men, 5 women; mean [SD] age, 68.6 [11.1] years) were identified who presented with cutaneous adverse reactions associated with PD-1 inhibitor therapy; these reactions included lichenoid dermatitis, bullous pemphigoid, erythema multiforme, eczema, lupus, and sarcoidosis. Twelve patients presented with reactions at least 3 months after beginning pembrolizumab or nivolumab therapy. The skin reactions presented a median (range) of 4.2 months (0.5-38.0 months) after drug initiation. In 5 cases, the cutaneous adverse reactions attributed to the PD-1 inhibitor therapy developed after the drug therapy was terminated.

Conclusions and Relevance  Diverse cutaneous adverse reactions secondary to PD-1 inhibitor use may present with delayed onsets and even after discontinuation of therapy. Dermatologists should be aware of the potential for delayed presentations of cutaneous adverse reactions.

×